My young friend has just lost his right leg in a traffic accident. He was a keen footballer and very active before his amputation which happened about 6 weeks ago.
He s been angry and shouting so the doctors put him on antipsychotic medication and diagnosed him paranoid schizophrenic, in fact that was the only information given about him on his discharge letter. Nothing about how to manage his wound, a suitable exercise program or his physiotherapy requirements.
I d like to point out, at this point he lives in India, and has been recieving treatment in the government hospital .
He has not been examined by a psychiatrist.
There is no support, advice or education after discharge, he came home today without even a crutch.
He is suffering lots of side effects from this risperidone tablets, i think maybe its better to stop them and allow him some time to adjust to the shock of his loss and let him express his anger without being doped up.
I m looking after him in my house so feels hugely responsible for his welfare.
My question is that could these "psychotic" symptoms just be temporary manifestation of the natural grieving process?
Do I give the pills or not??
He suffered slightly from depression occasionally prior to the accident, but otherwise normal.